Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 124, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 8, 2023, 6:11 PM CDT for Iron County, Reynolds County, Missouri. It was in force for 64 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2023, 6:11 PM CDT (23:11 UTC)
- Expired
- May 8, 2023, 7:15 PM CDT
- In force
- 64 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Iron County, MO, Reynolds County, MO
The radar
The St Louis radar (KLSX), 133 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 6:35 PM CDT | HAIL 2 | 5 Ssw Bixby, MO | RADAR ESTIMATED TIME. OCCURRED IN BUICK, MO. |
| May 8, 6:55 PM CDT | HAIL 1 | 1 W Oates, MO | CORRECTS PREVIOUS HAIL REPORT FROM 3 SW OATES. RADAR ESTIMATED TIME. VIDEO OF FALLING HAIL PROVIDED VIA TWITTER. |
| May 8, 7:00 PM CDT | HAIL 1 | 3 Sw Oates, MO | RADAR ESTIMATED TIME. VIDEO OF FALLING HAIL PROVIDED VIA TWITTER. |
| May 8, 7:02 PM CDT | HAIL 1 | 1 Ssw Oates, MO | REPORT FROM MPING: QUARTER (1.00 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 3:19 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2079 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.7
The text
As transmitted.
531
WUUS53 KLSX 082311
SVRLSX
MOC093-179-090015-
/O.NEW.KLSX.SV.W.0124.230508T2311Z-230509T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
611 PM CDT Mon May 8 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Central Iron County in southeastern Missouri...
Northern Reynolds County in southeastern Missouri...
* Until 715 PM CDT.
* At 611 PM CDT, a severe thunderstorm was located near Oates, moving
southeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Glover, Oates, Centerville, Redford, Hogan, Lesterville, and Black.
This also includes Johnsons Shut-Ins State Park and Taum Sauk
Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3757 9131 3759 9131 3759 9116 3767 9115
3756 9062 3727 9082
TIME...MOT...LOC 2311Z 299DEG 21KT 3752 9109
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Britt2 follow-up statements
615
WWUS53 KLSX 082330
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
630 PM CDT Mon May 8 2023
MOC093-179-090015-
/O.CON.KLSX.SV.W.0124.000000T0000Z-230509T0015Z/
Iron MO-Reynolds MO-
630 PM CDT Mon May 8 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL IRON AND NORTHERN REYNOLDS COUNTIES...
At 628 PM CDT, a severe thunderstorm was located 7 miles southeast
of Oates. A second severe thunderstorm was located in eastern Dent
County near Boss. Both storms were moving southeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Glover, Oates, Centerville, Redford, Hogan, Lesterville, and Black.
This also includes Johnsons Shut-Ins State Park and Taum Sauk
Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3757 9131 3759 9131 3759 9116 3767 9115
3756 9062 3727 9082
TIME...MOT...LOC 2328Z 296DEG 21KT 3748 9097
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Britt088
WWUS53 KLSX 082351
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
651 PM CDT Mon May 8 2023
MOC093-179-090015-
/O.CON.KLSX.SV.W.0124.000000T0000Z-230509T0015Z/
Iron MO-Reynolds MO-
651 PM CDT Mon May 8 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL IRON AND NORTHERN REYNOLDS COUNTIES...
At 649 PM CDT, a severe thunderstorm was located near Annapolis. A
second severe thunderstorms was located near Oates. Both storms
were moving southeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Glover, Oates, Centerville, Redford, Hogan, Lesterville, and Black.
This also includes Johnsons Shut-Ins State Park and Taum Sauk
Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3752 9123 3763 9112 3756 9062 3727 9082
TIME...MOT...LOC 2349Z 295DEG 24KT 3742 9080
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BrittWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:40 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, May 8, 2:40 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 240 PM CDT Mon May 8 2023 .SHORT TERM... (Through Late Tuesday Night) Issued at 235 PM CDT Mon May 8 2023 Outflow from the overnight activity is a bit harder to pickout now on latest surface analysis, though the cold front is making some progress to the south. The front extends from southeastern KS northeastward through central MO then into central Illinois. The latest visible satellite loop showing some agitated cu over southern Missouri, especially along the I-44 corridor, with the back edge of CU field along the I-70 corridor near the location of the cold front. As for instability, the latest SPC mesoanalysis has surface based CAPE 4500+ J/kg in this area with little to no CIN, ML lapse rates up to 8.5 C/km, and 0 to 6km bulk shear between 40 and 50 kts. So expect storms will begin developing in this area between 20z and 21z, then slide south through through the evening hours before tapering off by 06z Tuesday. As for the main severe threat with these storms, it will be very large hail (2"+) and damaging winds. Weak surface ridge will begin to build in late tonight. Even with upper level ridging building in as well, the latest deterministic and ensemble model runs are indicating that a weak upper level shortwave will slide along periphery of the ridge, then slide southeast through western MO due to surface ridging. So any precipitation with this shortwave will stay well west of the forecast area through Tuesday night. As for temperatures, lows tonight will remain a bit above normal in the mid 50s to low 60s. Highs on Tuesday will be in the mid 70s to low 80s with lows between 55 to 60 degrees. Byrd .LONG TERM... (Wednesday through Next Monday) Issued at 235 PM CDT Mon May 8 2023 Upper level ridge will remain over the region through mid week, while an upper level trough will move on shore and deepen over the western CONUS. The trough will begin to lift out towards the region on Wednesday. The first in a series of shortwaves will eject out of the southwestern US towards the forecast area during the day on Wednesday. However, moisture and instability will be limited with the best chances of any rain over the central Plains through Wednesday night. The next best chance of rain will be Thursday afternoon. However, the latest deterministic as well as ensembles continue to have differences in timing, strength and location for each round of activity through next weekend. Temperatures will remain above normal through the rest of the forecast period. Byrd && .AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon) Issued at 1230 PM CDT Mon May 8 2023 Kept MVFR ceilings at KCOU through 19z. Otherwise, VFR flight conditions through the forecast period. Also, with best chances of rain south of TAF sites, kept TAFs dry. Winds will continue to veer this afternoon through evening, eventually becoming northerly. By Tuesday morning, winds will veer to the northeast to east for remainder of forecast period. Byrd && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 59 79 59 81 / 10 0 5 5 Quincy 55 77 56 79 / 0 0 5 10 Columbia 58 81 59 82 / 10 5 20 20 Jefferson City 59 82 59 84 / 10 10 20 20 Salem 57 77 54 78 / 30 0 0 5 Farmington 59 79 55 80 / 60 10 5 10 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 8, 2:44 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 244 PM CDT Mon May 8 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-091945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 244 PM CDT Mon May 8 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Severe thunderstorms are possible this afternoon and evening mainly along and south of I-44. Primary hazards are very large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms across portions of the area Wednesday through Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Byrd
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:13 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Montgomery, Pike | 47 min |
| May 8, 3:40 AM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Pike, Warren | 34 min |
| May 8, 4:55 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Louis | 35 min |
| May 8, 4:14 PM CDT | Severe Thunderstorm Warning | LSX | Crawford | 61 min |
| May 8, 5:09 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 66 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.